Back to Ask the Diabetes Team Ask the Diabetes Team

From Ontario, Canada:

I have had type 2 diabetes for less than a year, and I am now on a controlled diet plan, watching sugar levels, etc. I developed chronic diarrhoea about a year ago and could not get rid of it. Could this be attributed to diabetes in any way? In addition, I just recently have been diagnosed with planter fasciitis and a heel spur in my foot. Can you tell me what else I might expect from this disease in other parts of my body that might act up? With this knowledge I may catch something going wrong before it develops to far.


Diarrhea may develop in people with diabetes for several reasons. If you have had diabetes for a while, it is possible to develop a form of neuropathy that involves the gut. This includes gastroparesis and also diabetic diarrhea. You may also have decreased motility of the gut and allow for bacterial overgrowth of the gut and induction of malabsorption.

Type 1 diabetes is associated with celiac disease, a form of gluten sensitivity, that causes malabsorption. Some medications for type 2 diabetes may cause diarrhea, including [metformin]. Also, some medications not associated with diabetes medications may also cause diarrhea. I would suggest you discuss this, and your other problems, with your physician for some help in determining the cause.


Original posting 27 Jul 2002
Posted to Complications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.